Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 86, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 20, 2005, 3:52 PM EST for Cass County, Saint Joseph County, Michigan. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2005, 3:52 PM EST (20:52 UTC)
- Expired
- Jul 20, 2005, 4:45 PM EST
- In force
- 53 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
Counties Cass County, MI, Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 65 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 4:12 PM EST | TSTM WND DMG | Three Rivers, MI | LARGE TREE REPORTED DOWN ON A HOUSE. |
| Jul 20, 4:15 PM EST | TSTM WND DMG | Three Rivers, MI | SEVERAL TREES AND POWER LINES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 11:30 AM EST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2047 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 202052 SVRIWX MIC027-149-202145- /O.NEW.KIWX.SV.W.0086.050720T2052Z-050720T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 452 PM EDT WED JUL 20 2005 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CASS COUNTY IN MICHIGAN ST. JOSEPH COUNTY IN MICHIGAN * UNTIL 545 PM EDT * AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED 5 MILES EAST OF CASSOPOLIS...OR ABOUT 10 MILES EAST OF DOWAGIAC...AND MOVING EAST AT 30 MPH. * LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... CONSTANTINE... THREE RIVERS AND WHITE PIGEON... CENTREVILLE... STURGIS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4207 8600 4180 8609 4172 8537 4207 8531 $$ HITCHCOCK
2 follow-up statements
000 WWUS53 KIWX 202125 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 422 PM EST WED JUL 20 2005 MIC027-202132- /O.CAN.KIWX.SV.W.0086.000000T0000Z-050720T2145Z/ CASS MI- 522 PM EDT WED JUL 20 2005 ...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR... CASS COUNTY IN MICHIGAN AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT WEDNESDAY EVENING. LAT...LON 4207 8578 4180 8580 4172 8537 4207 8531 $$ MIC149-202145- /O.CON.KIWX.SV.W.0086.000000T0000Z-050720T2145Z/ ST. JOSEPH MI- 522 PM EDT WED JUL 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM EDT FOR... ST. JOSEPH COUNTY IN MICHIGAN AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED 4 MILES SOUTH OF THREE RIVERS...AND MOVING EAST AT 30 MPH. AT 512 PM EDT COUNTY OFFICIALS REPORTED A LARGE TREE DOWN ON A HOUSE IN THREE RIVERS. LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... MENDON... STURGIS... AND COLON... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4207 8578 4180 8580 4172 8537 4207 8531 $$ HITCHCOCK
000 WWUS53 KIWX 202145 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 445 PM EST WED JUL 20 2005 MIC149-202153- /O.EXP.KIWX.SV.W.0086.000000T0000Z-050720T2145Z/ ST. JOSEPH MI- 545 PM EDT WED JUL 20 2005 ...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE AT 545 PM EDT FOR... ST. JOSEPH COUNTY IN MICHIGAN AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT WEDNESDAY EVENING. LAT...LON 4207 8578 4180 8580 4172 8537 4207 8531 $$ HITCHCOCK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:08 PM EST, 44 minutes earlier.
Area forecast discussion, Jul 20, 3:08 PM EST, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 308 PM EST WED JUL 20 2005 .SHORT TERM... TONIGHT AND THURSDAY... MCV MOVG EAST ACROSS WI THIS AFTN AIDING CONVECTIVE DVLPMNT TO OUR NW TODAY. WK SFC BOUNDARY EXTENDING FROM SRN LM SEWD ACROSS NWRN PORTION OF CWA WITH VERY WARM MOIST SW INFLOW ALSO HELPING TO SUSTAIN STORMS. LATEST NAM SEEMS TO HAVE DECENT HANDLE ON CONVECTIVE TRENDS...ALTHOUGH LOOKS A LITTLE SLOW WITH THE DVLPMNT. EXPECT THE MCS WILL CONTINUE TO MOVE SE ACROSS THE CWA THIS EVE AND WILL GO WITH LIKELY/CAT POPS OVER ALL BUT EXTREME SE. MAIN QUESTION IS IF MORE DVLPMNT WILL OCCUR BEHIND THIS LINE. THERE IS SOME CONVERGENCE OVER WRN WI SO FURTHER DVLPMNT POSSIBLE, THOUGH, ATTM APPEARS BEST FORCING WILL BE ASSOCD WITH ONGOING MCS AND WILL JUST GO WITH A CHC OF TSTMS AFTER MIDNIGHT. LIKEWISE, FORCING FOR MORE TSTMS TOMORROW IS QUESTIONABLE, BUT APPEARS THERE WILL BE WK LEFT OVER BOUNDARIES IN THE AREA ALONG WITH MODERATE INSTABILITY SO WILL LEAVE GOING CHC OF TSTMS IN FCST. GOING MINS TONIGHT GNRLY IN L70S SEEM REASONABLE AND NO CHANGES MADE. H85 TEMPS SUGGEST WE COULD WARM INTO THE L-M90S ON THU, BUT WITH LIGHT GRADIENT APPEARS MIXING WILL BE LIMITED AND THUS WENT WITH MET/MAV COMPROMISE WHICH IS IN U80S-L90S. WILL NEED TO WATCH HEAT INDEX FOR PSBL NPW, BUT, ATTM, APPEARS MARGINAL AND IF WE HIT CRITERIA WILL PRBLY BE BRIEF. && .LONG TERM... THURSDAY NIGHT THROUGH WEDNESDAY...RICH THETA E AIR HAD RETURNED ALREADY AHEAD OF NEXT SYSTEM. SHOULD BE PLENTY OF MOISTURE AVAILABLE AS NEXT DISTURBANCE MOVES ACROSS IN HIGH ZONAL FLOW OVER THE AREA...SO EXPECT SOME LINGERING THUNDERSTORMS THURSDAY NIGHT. FOR FRIDAY THROUGH NEXT WEDNESDAY...OVERALL PATTERN IS FOR THE UPPER RIDGE TO BUILD EAST INTO THE MID MISSISSIPPI VALLEY THEN FOR A DEEP UPPER TROF TO BUILD SOUTHEAST INTO THE GREAT LAKES REGION. KEPT TEMPERATURES WELL ABOVE NORMAL AHEAD OF THIS SYSTEM SUNDAY AND MONDAY. ADDED A CHANCE FOR THUNDER TUESDAY AND TUSDAY NIGHT AHEAD OF THIS NEXT SYSTEM. WENT WITH ONLY UPPER 70S FOR HIGHS WEDNESDAY AS GFS IS SHOWING SOME RUN TO RUN CONSISTENCY ALONG WITH THE 12Z ECMWF. MEX AND 850 MB FORECAST TEMPS INDICATE HIGHS IN THE 70S. && .AVIATION/UPDATE... AIRMASS CONTS TO DESTABILIZE AS MOISTURE RETURNS NE INTO OUR AREA. LINE OF TSTMS MOVG INTO NE IL AND ACRS LM EXPECTED TO STRENGTHEN DURING THE AFTN AND SHOULD AFFECT SBN BY 22Z AND FWA BY 00Z. CDFNT OVR UPR MS VALLEY SHOULD MOVE SE ACRS NRN INDIANA LATER TONIGHT. EXPECT TSTMS WILL REDEVELOP IN THE VCNTY OF THE FRONT THIS AFTN AND PERSIST AS FRONT MOVES SE INTO THE AREA TONIGHT WITH GOOD SWLY FLOW AHEAD OF THE FRONT AND INTERACTION WITH WARM FRONT/LEFT OVER BOUNDARY FM AFTN/EVE CONVECTION. THUS, HAVE SECOND ROUND OF TSTMS IN TAFS THIS EVE/OVRNGT. THU MORNING SHOULD BE FAIR WITH FRONT MOVG SOUTH OF AREA WITH ONLY SOME MORNING FOG TO CONTEND WITH. ZONES/GRIDS UPDATED TO INCREASE POPS TO LIKELY NW THIS AFTN AND ADD SVR MENTION WITH WATCH IN EFFECT. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && AVIATION/SHORT TERM...JT LONG TERM...SKIP
Hazardous weather outlook, Jul 20, 10:31 AM EST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED GENERIC FORMAT NATIONAL WEATHER SERVICE NORTHERN INDIANA 1031 AM EST WED JUL 20 2005 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-211015- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 1031 AM EST WED JUL 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS OVER SOUTHERN WISCONSIN AND NORTHERN ILLINOIS LATE THIS MORNING ARE EXPECTED TO MOVE EAST INTO NORTHERN INDIANA AND SOUTHERN MICHIGAN THIS AFTERNOON. SOME OF THESE STORMS MAY BE SEVERE WEST OF A STURGIS TO PERU LINE... WITH DAMAGING WINDS THE PRIMARY THREAT. THUNDERSTORMS ARE EXPECTED TO CONTINUE SPREADING EASTWARD ACROSS THE AREA TONIGHT. AREAS OF HEAVY RAINFALL MAY DEVELOP THIS EVENING... ESPECIALLY OVER NORTHWESTERN PORTIONS OF THE AREA... WITH LOCALIZED FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK FOR SEVERE WEATHER THURSDAY INTO THURSDAY EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY RISKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-061-211015- 1031 AM EST WED JUL 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS OVER SOUTHERN WISCONSIN AND NORTHERN ILLINOIS LATE THIS MORNING... ARE EXPECTED TO MOVE EAST ACROSS EXTREME SOUTHEAST LAKE MICHIGAN THIS AFTERNOON AND CONTINUE TONIGHT. SOME OF THESE STORMS MAY CONTAIN WINDS IN EXCESS OF 35 KNOTS WITH HIGHER WAVES POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF STRONG THUNDERSTORMS AGAIN THURSDAY INTO THURSDAY EVENING. WIND GUSTS ABOVE 35 KNOTS AND AND LARGE HAIL ARE POSSIBLE. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/MARINE
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.